With prolonged use of opiates such as morphine or heroin, the brain cells gradually stop synthesizing the endorphins they normally produce. As a result, the nerve cells develop a physical dependency on the supplied opiates. When you attempt to suddenly stop taking these opiates, it therefore leads to several changes in your body’s metabolic process and these effects are together described as the withdrawal symptoms of opiates.
People who use illegal opiate narcotic drugs such as heroin get addicted to it. Over time, the body develops a tolerance to the usual levels of this drug and finds it necessary to take a larger dose to experience the same “high” as before. When such a person later enters a detoxification program, the body responds by producing the typical severe withdrawal symptoms of opiates.
In other cases, individuals who are on treatment with morphine, methadone or fentanyl for the relief of severe pain may also develop a dependence on the drug and need to undergo a detoxing to rid themselves of this dependence. Such individuals too will suffer from opiate withdrawal symptoms. These signs and symptoms generally set in about 12 hours after the last dose of the opiate if it is heroin or about 30 hours after an opiate drug such as methadone.
Why You Need Guidance
The withdrawal symptoms of opiates are highly uncomfortable and that is the reason many people look for a clinic to help them detox. You can do a detox by yourself in the privacy of your home, because these signs and symptoms do not pose a threat to life. However, the process can be a scary one when you are confronted with the magnitude of the signa or symptoms and therefore, you need the right guidance from a trained professional as well as a close friend or family member to support you physically and emotionally throughout the process.
Going Cold Turkey
Making the decision to give up opiates is most likely easier than actually sticking to it. Some people decide to go cold turkey and suddenly stop taking the opiates. This approach holds remarkable appeal because you imagine that in one shot you will be free of your dependence. Reality, however, is sadly different. Opiate withdrawal leads to a series of signs and symptoms that include muscle pain, a running nose, increased anxiety, sweating and sleeplessness along with severe abdominal cramps, nausea, vomiting and diarrhea.
In a graded opiate detoxification program, you have to gradually reduce the dose of the drug to which you are addicted. This gives your body a little time to adjust to the declining levels of the opiate. The withdrawal signs and symptoms of opiate removal will persist but they are easier to manage as compared to those on a sudden stoppage. You will need to take a few medications to reduce the muscle cramps, anxiety and running nose. Besides, you will also need to replenish the fluids your body loses through vomiting and diarrhea by consuming fresh fruit juice, light soups or some sports drinks that can give you the essential electrolytes.
Will Power is the Key
The withdrawal symptoms of opiates are most severe during the first few days of a detox program. During this period, you have to battle the physical effects of the drug withdrawal on your body. Typically, the intensity of the signs and symptoms is such that it can be very tempting to simply give up on the detox. This is exactly where your personal will power to overcome the addiction counts a lot for a successful detoxification. For all those moments of weakness when you fear of succumbing, have a close friend close to you at all times during this period. Once the physical element of the withdrawal of opiates dies down begins the daunting part of overcoming the psychological craving for the drug. Joining a group like Narcotics Anonymous can help you build your will power as well as learn from others who have been through the process.